Remarks on conformal modulus in metric spaces


  • Matthew Romney



We give an example of an Ahlfors $3$-regular, linearly locally connected metric space homeomorphic to $\mathbb {R}^3$ containing a nondegenerate continuum $E$ with zero capacity, in the sense that the conformal modulus of the set of nontrivial curves intersecting $E$ is zero. We discuss this example in relation to the quasiconformal uniformization problem for metric spaces.


Bonk, M., and Kleiner, B., Quasisymmetric parametrizations of two-dimensional metric spheres, Invent. Math. 150 (2002), no. 1, 127–183.

Daverman, R. J., Decompositions of manifolds, Pure and Applied Mathematics, 124, Academic Press, Inc., Orlando, FL, 1986.

Eriksson-Bique, S., and Poggi-Corradini, P., On the sharp lower bound for duality of modulus, Proc. Amer. Math. Soc. 150 (2022), no. 7, 2955–2968.

Heinonen, J., and Koskela, P., Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), no. 1, 1–61.

Heinonen, J., Koskela, P., Shanmugalingam, N., and Tyson, J. T., Sobolev classes of Banach space-valued functions and quasiconformal mappings, J. Anal. Math. 85 (2001), 87–139.

Heinonen, J., and Wu, J.-M., Quasisymmetric nonparametrization and spaces associated with the Whitehead continuum, Geom. Topol. 14 (2010), no. 2, 773–798.

Jones, R., and Lahti, P., Duality of moduli and quasiconformal mappings in metric spaces, Anal. Geom. Metr. Spaces 8 (2020), no. 1, 166–181.

Lohvansuu, A., Duality of moduli in regular Toroidal metric spaces, Ann. Fenn. Math. 46 (2021), no. 1, 3–20.

Lohvansuu, A., and Rajala, K., Duality of moduli in regular metric spaces, Indiana Univ. Math. J. 70 (2021), no. 3, 1087–1102.

Lytchak, A., and Wenger, S., Canonical parameterizations of metric disks, Duke Math. J. 169 (2020), no. 4, 761–797.

Meier, D., and Wenger, S., Quasiconformal almost parametrizations of metric surfaces, (2021), preprint arXiv:2106.01256.

Ntalampekos, D., and Romney, M., Polyhedral approximation and uniformization for non-length surfaces, (2022), preprint arXiv:2206.01128.

Ntalampekos, D., and Romney, M., Polyhedral approximation of metric surfaces and applications to uniformization, Duke Math. J. (2022), to appear.

Pankka, P., and Vellis, V., Quasiconformal non-parametrizability of almost smooth spheres, Selecta Math. (N.S.) 23 (2017), no. 2, 1121–1151.

Pankka, P., and Wu, J.-M., Geometry and quasisymmetric parametrization of Semmes spaces, Rev. Mat. Iberoam. 30 (2014), no. 3, 893–960.

Rajala, K., Uniformization of two-dimensional metric surfaces, Invent. Math. 207 (2017), no. 3, 1301–1375.

Rajala, K., and Romney, M., Reciprocal lower bound on modulus of curve families in metric surfaces, Ann. Acad. Sci. Fenn. Math. 44 (2019), no. 2, 681–692.

Semmes, S., Finding curves on general spaces through quantitative topology, with applications to Sobolev and Poincaré inequalities, Selecta Math. (N.S.) 2 (1996), no. 2, 155–295.

Semmes, S., Good metric spaces without good parameterizations, Rev. Mat. Iberoam. 12 (1996), no. 1, 187–275.

Siebenmann, L. C., Approximating cellular maps by homeomorphisms, Topology 11 (1972), 271–294.

Williams, M., Geometric and analytic quasiconformality in metric measure spaces, Proc. Amer. Math. Soc. 140 (2012), no. 4, 1251–1266.



How to Cite

Romney, M. (2023). Remarks on conformal modulus in metric spaces. MATHEMATICA SCANDINAVICA, 129(2).